Kansas, 2007Winter Storm and Flooding in Kansas, April 13 to 14, 2007
April 13 to 14, 2007 · NWS ICT · 11 events in 11 counties and zones
A powerful spring snowstorm moved through Kansas from the afternoon of April 13th to the early morning hours of April 14th. Winter storm warnings were hoisted for much of Central and South Central Kansas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful spring snowstorm moved through Kansas from the afternoon of April 13th to the early morning hours of April 14th. Winter storm warnings were hoisted for much of Central and South Central Kansas. The storm was strong enough that numerous areas reported thundersnow. All the ingredients came together for significant snowfall except that temperatures in the lowest part of the atmosphere just weren't cold enough to support heavy snow. None-the-less, a swath of heavy, wet snow on the order of 5 to 6 inches fell from northern Harvey through Chase Counties. Lesser amounts on the order of 2 to 4 inches blanketed areas from Kingman through Reno and McPherson Counties. 1 to 2 inches fell across Sedgwick County with the Mid-Continent Airport setting a record for the latest measurable snowfall. ICT recorded 0.8 inches of snow on April 14th and combined with the 0.5 inches on the 13th from the storm. The copious amounts of moisture spiraling into the storm system also caused minor flooding in portions of Southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 13, 1:49 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 13, 1:49 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT FRI APR 13 2007
.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH TIMING OF RAIN CHANGING TO
SNOW OVER CENTRAL KANSAS FOR TONIGHT AND HOW MUCH...FOLLOWED BY
WARMER TEMPS FOR SUNDAY AND MONDAY AND NEXT WEATHER SYSTEM
EXPECTED TO AFFECT THE REGION COME TUESDAY.
TONIGHT
BOUNDARY LAYER TEMPS IN THE MID AND UPPER 30S HAS PREVENTED A RAIN
TO SNOW CHANGE OVER AT THIS JUNCTURE IN CENTRAL KANSAS...BUT THAT IS
EXPECTED TO CHANGE SHORTLY AS MORE PRONOUNCED LIFT DEVELOPS THIS
AFTERNOON AND DYNAMICALLY COOLS THE BOUNDARY LAYER TEMPS. ONCE THE
CHANGE OVER OCCURS THE SNOW SHOULD BEGIN TO STICK AND ACCUMULATE.
THE ACCUMULATING SNOW WILL CONTINUE WELL INTO THE EVENING HOURS AND
BECOME ENHANCED ALONG A MID-LEVEL BAROCLINIC ZONE. MODEL TRENDS AND
LATEST POSITIONING OF THE MID-LEVEL BAROCLINIC ZONE HAS SHIFTED
SOUTH A BIT FROM YESTERDAYS PROJECTIONS...THEREFORE A SLIGHT
SOUTHWARD SHIFT OF THE WET HEAVY SNOWBAND COULD SET UP CLOSER TO A
HUTCHINSON TO HILLSBORO LINE. WE WILL ADJUST SNOW AMOUNTS AND THE
WARNING AND ADVISORY AREAS TO ACCOUNT FOR THIS SHIFT...WITH
SNOWFALL AMOUNTS OF 5 TO 8 INCHES POSSIBLE IN THE HEAVY BAND AREA
AND LESSER AMOUNTS EITHER SIDE OF THAT LINE. MEANWHILE...ONE
CANNOT RULE OUT SOME STRONG STORMS AFFECTING PORTIONS OF SOUTHERN
KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS WITH
SMALL HAIL POSSIBLE.
SAT-MON
LOW CLOUDS COULD REMAIN RATHER STINGY ACROSS THE REGION DURING THE
DAY ON SATURDAY...WITH TEMPS REMAINING WELL BELOW NORMAL MAKING FOR
COOL AND CHILLY DAY. FOG COULD BECOME A POSSIBILITY FOR LATE
SATURDAY NIGHT INTO EARLY SUNDAY MORNING...ESPECIALLY FOR AREAS THAT
HAVE SOME SNOW COVER ON THE GROUND. TEMPS SHOULD UNDERGO A WARMING
TREND FOR SUNDAY INTO MONDAY AS SYSTEM SHIFTS EAST OF THE REGION.
EXTENDED: TUE-FRI
A COUPLE WEATHER SYSTEMS LOOK TO AFFECT THE CENTRAL PLAINS THIS
PERIOD WITH CHANCES OF RAIN AND TEMPERATURES APPROACHING NEAR
SEASONAL VALUES.
TUESDAYS SYSTEM WILL BRING CHANCES OF RAIN AND COOLER THAN NORMAL
TEMPERATURES TO KANSAS. HEADING INTO MID-WEEK UPPER LEVEL RIDGING
WILL BUILD ACROSS THE CENTRAL PLAINS...AS A SECOND WEATHER SYSTEM
SHIFTS SLOWLY EASTWARD ACROSS THE ROCKIES FOR WEDNESDAY INTO
THURSDAY AS UPPER RIDGING DEVELOPS OVER THE CENTRAL PLAINS. THIS
WILL ALLOW TEMPERATURES TO WARM-UP FOR CENTRAL AND SOUTHERN KANSAS.
PRECIP CHANCES COULD COME BACK INTO THE PICTURE FOR CENTRAL KANSAS
FOR THURSDAY NIGHT INTO FRIDAY...BUT WE WILL KEEP THINGS DRY AT THIS
JUNCTURE AND SEE WHAT NEXT MODEL RUN HAS TO OFFER.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 33 46 31 62 / 100 20 0 0
HUTCHINSON 32 44 30 59 / 100 20 0 0
NEWTON 33 45 30 61 / 100 20 0 0
ELDORADO 33 46 31 62 / 100 30 0 0
WINFIELD-KWLD 34 47 32 63 / 100 30 0 0
RUSSELL 30 39 27 50 / 100 10 0 0
GREAT BEND 31 40 27 53 / 100 10 0 0
SALINA 31 41 27 54 / 100 20 0 0
MCPHERSON 32 43 29 57 / 100 20 0 0
COFFEYVILLE 35 47 31 63 / 100 50 10 0
CHANUTE 34 45 31 63 / 100 50 10 0
IOLA 34 45 31 63 / 100 50 10 0
PARSONS-KPPF 35 46 31 63 / 100 50 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 AM CDT SATURDAY FOR KSZ047>052-067-
068.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
SATURDAY FOR KSZ053-069-082-083-091.
WINTER WEATHER ADVISORY UNTIL 10 AM CDT SATURDAY FOR KSZ032-033.
&&
Hazardous weather outlook, Apr 13, 2:42 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT FRI APR 13 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT FRI APR 13 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW STRONG THUNDERSTORMS COULD AFFECT PORTIONS SOUTH CENTRAL
AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. THE STRONGER
STORMS COULD CONTAIN SMALL HAIL UP TO THE SIZE OF PENNIES...AND WIND
GUSTS AROUND 50 MPH.
A WINTER STORM WILL AFFECT MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS TONIGHT...PLEASE SEE THE WINTER STORM WARNING AND WINTER
WEATHER ADVISORY FOR THE LATEST DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW COULD LINGER ACROSS EASTERN KANSAS DURING THE MORNING
HOURS ON SATURDAY...LITTLE TO NO SNOW ACCUMULATION IS EXPECTED.
THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN KANSAS FOR TUESDAY
NIGHT...IT REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL
REACH STRONG OR SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED FOR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
MBS/CJ
In the hours before
Local storm report, Apr 13, 4:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT FRI APR 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM SNOW HESSTON 38.14N 97.43W
04/13/2007 E0.0 INCH HARVEY KS TRAINED SPOTTER
THUNDERSNOW OCCURRING WITH VERY LARGE SNOW FLAKES. SNOW
STARTING TO ACCUMULATE ON ROADWAYS.
&&
RBLLocal storm report, Apr 13, 4:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT FRI APR 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM SNOW COTTONWOOD FALLS 38.37N 96.54W
04/13/2007 E1.0 INCH CHASE KS TRAINED SPOTTER
MODERATE TO HEAVY SNOW WITH THUNDER. SNOW IS STARTING TO
ACCUMULATE ON ROADS.
&&
RBLLocal storm report, Apr 13, 4:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT FRI APR 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM SNOW 3 NNE PENALOSA 37.75N 98.30W
04/13/2007 E3.0 INCH RENO KS TRAINED SPOTTER
&&
LFWLocal storm report, Apr 13, 4:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT FRI APR 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM SNOW 5 SW HUTCHINSON 38.01N 97.98W
04/13/2007 E1.0 INCH RENO KS TRAINED SPOTTER
THUNDER WITH SNOWFALL.
&&
LFWEvent by event
6 winter weather, 2 winter storm, 2 flood, 1 heavy rain. Local standard time, as filed.
Winter Storm, Marion
- When
- April 13, 5:00 PM CST to April 14, 7:30 AM CST
- Where
- Marion forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Law enforcement estimated that 6 inches of snow fell in Hillsboro.
Winter Storm, Harvey
- When
- April 13, 5:00 PM CST to April 14, 7:30 AM CST
- Where
- Harvey forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Law enforcement estimated that 6 inches of snow fell in Newton.
Winter Weather, Chase
- When
- April 13, 5:00 PM CST to April 14, 7:30 AM CST
- Where
- Chase forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Law enforcement estimated that 3 to 5 inches of snow fell across Chase County. The snow caused a fatal accident 150 when a female driver lost control of her car, turned sideways and collided with a tractor-trailer. The Daily Union of Junction City contributed to this report.
Winter Weather, McPherson
- When
- April 13, 5:00 PM CST to April 14, 7:30 AM CST
- Where
- McPherson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
A trained spotter estimated that 4 inches of snow fell in McPherson.
Winter Weather, Reno
- When
- April 13, 5:00 PM CST to April 14, 7:30 AM CST
- Where
- Reno forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Law enforcement estimated that 4 inches of snow fell in Hutchinson. The snow caused one fatal accident on highway 50. As a car slid out of control it was hit by another vehicle. The Daily Union of Junction City contributed to this report.
Winter Weather, Rice
- When
- April 13, 5:00 PM CST to April 14, 7:30 AM CST
- Where
- Rice forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Law enforcement estimated that 4 inches of snow fell in Sterling.
Winter Weather, Greenwood
- When
- April 13, 5:00 PM CST to April 14, 7:30 AM CST
- Where
- Greenwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Law enforcement estimated that 3 inches of snow fell in Eureka.
Winter Weather, Butler
- When
- April 13, 5:00 PM CST to April 14, 7:30 AM CST
- Where
- Butler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
CO-OP observer measured 2 inches of snow fell in Potwin.
Heavy Rain, Woodson
- When
- April 13, 5:00 PM CST to April 14, 7:30 AM CST
- Where
- Woodson County, Yates Center
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.880, -95.730
A fatal car accident happend at 10:45 pm when a pickup truck hydroplaned and crashed into a car. A 51 year old passanger of the car was killed. The Coffeyville Journal contributed to this report.
Flood, Allen
- When
- April 14, 5:00 AM CST to 7:30 AM CST
- Where
- Allen County, Iola
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -95.400
Flooding was reported at several low-water crossings in the county.
Flood, Labette
- When
- April 14, 5:04 AM CST to 7:30 AM CST
- Where
- Labette County, Parsons
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.350, -95.270
Several county roads were closed due to flooding.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 13, 20071 death · $20 million · EF1 · 40 events
- Tornado and Hail in Texas, April 13, 2007$3.0 million · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, April 13 to 14, 2007$234,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Texas, April 13 to 14, 2007$150,000 · 3 in hail · 10 events
- Hail and Damaging Winds in Texas, April 13, 2007$20,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, April 13, 2007$300 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Missouri, April 13 to 14, 20070.88 in hail · 14 events
- Hail in Arkansas, April 13, 20071.75 in hail · 13 events
- Hail and Damaging Winds in Louisiana, April 13 to 14, 2007$15,000 · 1 in hail · 4 events
- Heavy Snow in Texas, April 13 to 14, 20079 events
- Winter Weather in Kansas, April 13 to 14, 2007$3,000 · 8 events
- Hail and Damaging Wind in Texas, April 13, 200753 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25806, 25807, 25808, 25809, 25810, 25811, 25812, 25813, 25817, 25820, 25821.